← Back to modules
Module 07Type 2

Type 2: Hypo Risk & Medications

Who can actually have a hypo in type 2 diabetes, which medications carry the risk, and how to respond.

Type 2 medications and hypo risk, explained simply

Rhiannan's practical walkthrough video coming soon.

What to know

Hypos depend on the medication, not the diagnosis

In type 2 diabetes, drug-induced hypoglycaemia happens with insulin and with sulfonylureas (gliclazide, glipizide, glibenclamide). Someone taking metformin, a DPP-4 inhibitor (sitagliptin, linagliptin), an SGLT2 inhibitor or a GLP-1 (Ozempic, Trulicity) on its own is not at risk of a severe drug-induced hypo.

Sulfonylurea hypos can be long and stubborn

Gliclazide keeps pushing insulin out for hours, so a low can come back after it looks treated. These lows often need re-checking over several hours, and severe ones need medical review, not just a jelly bean and a return to work.

The Rule of 15 still applies

If someone on insulin or a sulfonylurea is below 4.0 mmol/L: 15g fast-acting carbs, wait 15 minutes, re-check, repeat if still low, then a longer-acting carb. Same steps as type 1.

Ask, don't assume

A useful, non-intrusive question is simply: "Do any of your medications cause lows?" It tells you what you need to know without interrogating anyone about their diabetes.

What to do, in order

  1. Find out whether the person takes insulin or a sulfonylurea (gliclazide is the common one).
  2. If yes, treat symptoms of a low with the Rule of 15 and re-check.
  3. After a sulfonylurea hypo, keep checking for several hours, it can rebound.
  4. Seek medical advice for any severe or repeated sulfonylurea hypo.
  5. If they take metformin, a DPP-4, an SGLT2 or a GLP-1 alone, look for other causes of feeling unwell rather than assuming a hypo.

Test your instincts

Read each situation, then reveal the options.

A colleague with type 2 diabetes takes metformin only. Their glucose reads 12.0 mmol/L and they feel tired after a big lunch.

What's the right response?

Show the options

A friend with type 2 diabetes takes gliclazide. It's 11:30am, they skipped breakfast, and they're shaky, sweaty and irritable.

What do you do?

Show the options

This is general first aid education, not personal medical advice. In an emergency in Australia, call 000.